Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Cheyenne, WY

July 2, 2004Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2004, 12:38 PM MDT for Platte County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 12:38 PM MDT (18:38 UTC)
Expired
Jul 2, 2004, 1:30 PM MDT
In force
52 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 80 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 021838
SVRCYS
WYC031-021930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1238 PM MDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 130 PM MDT

* AT 1226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES WEST OF CHUGWATER...OR ABOUT 25 MILES
  SOUTH OF WHEATLAND...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHUGWATER BY 130 PM MDT

LAT...LON 4194 10525 4169 10523 4170 10469 4200 10468

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:24 AM MDT, 9 hours 14 minutes earlier.

Area forecast discussion, Jul 2, 3:24 AM MDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
324 AM MDT FRI JUL 2 2004

.SHORT TERM...WEAK UPPER RIDGE WILL CONTINUE OVER THE CWA TODAY AND
TONIGHT.  AFTER SOME PATCHY MORNING FOG ACROSS THE SOUTHERN
PANHANDLE...LOW LEVEL MOISTURE WILL DECREASE.  SOME MID LEVEL
MOISTURE WILL BE PRESENT ACROSS THE AREA THROUGH TONIGHT.  LIS THIS
AFTERNOON WILL BE AROUND -2 AND CAPE VALUES WILL BE FROM 500 TO 700
J/KG.  THIS ALONG WITH BETTER SURFACE HEATING THAN THE LAST FEW
DAYS...WILL PRODUCE ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON AND EARLY
EVENING.  DUE TO THE WEAK UPPER FLOW AND LACK OF A STRONG
TRIGGER...SEVERE STORMS ARE NOT EXPECTED.

.LONG TERM...A FAIRLY PROGRESSIVE PATTERN WILL PERSIST THROUGH THE
LONG TERM PORTION OF THE FORECAST. A VIGOROUS COLD FRONT WILL PASS
THROUGH THE REGION ON MONDAY...PROVIDING THE BEST CHANCE OF RAIN AND
KEEPING DAYTIME TEMPERATURES BELOW NORMAL. AREA DRIES OUT QUICKLY ON
TUESDAY UNDER RIDGING BEHIND THE COLD FRONT. NEXT TROUGH DIGS INTO
THE NORTHWESTERN U.S. ON THURSDAY RESULTING IN ANOTHER CHANCE OF
PRECIPITATION.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

KMD/POMEROY
Hazardous weather outlook, Jul 2, 10:20 AM MDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT FRI JUL 2 2004

NEZ001>003-019>021-054-055-WYZ059>070-031130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1020 AM MDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
SOUTHEAST WYOMING MOUNTAINS AND THEN SPREAD ONTO THE PLAINS.  THEY
SHOULD REACH THE NEBRASKA PANHANDLE BY LATE THIS AFTERNOON INTO THIS
EVENING.

A FEW STORMS COULD GET QUITE STRONG AND PRODUCE GUSTY WINDS TO NEAR
50 MPH AND PERHAPS SOME HAIL.  THESE STRONGER STORMS WILL BE MORE
LIKELY TO OCCUR MAINLY NORTH OF A LINE FROM ABOUT WHEATLAND TO NEAR
ALLIANCE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY...SUNDAY...WEDNESDAY AND
THURSDAY. SEVERE STORMS ARE POSSIBLE ON SATURDAY AND SUNDAY...MAINLY
OVER THE WESTERN NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY ACROSS THE CENTRAL AND
NORTHERN PARTS OF THE AREA.

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.